Unraveling the complexity of US presidential approval: A multi-dimensional semi-parametric approach
In this paper we show that findings of an apparently instable popularity function of U.S. presidents, as reported in the previous literature, are likely the consequence of the common use of linear estimation techniques. Employing Penalized Spline Smoothing in the context of Additive Mixed Models we allow for a-priori unspecified non-linear effects of possible economic determinants of presidential popularity. We find strong evidence for non-linear and negative effects of unemployment, inflation and government consumption on presidential approval and present empirical evidence in favor of the hypothesis of the existence of interaction effects between the economic variables. Additionally we give supporting evidence for the existence of honeymoon and nostalgia effects as well as general decline of support over time.
|Date of creation:||2012|
|Date of revision:|
|Contact details of provider:|| Postal: |
Phone: +49 (0)40 34 05 76 - 0
Fax: +49 (0)40 34 05 76 - 776
Web page: http://www.hwwi.org/en/
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Michael Berlemann & Sören Enkelmann, 2012.
"The Economic Determinants of U.S. Presidential Approval -A Survey-,"
CESifo Working Paper Series
3761, CESifo Group Munich.
- Berlemann, Michael & Enkelmann, Sören, 2014. "The economic determinants of U.S. presidential approval: A survey," European Journal of Political Economy, Elsevier, vol. 36(C), pages 41-54.
- Soeren Enkelmann & Michael Berlemann, 2013. "The Economic Determinants of U.S. Presidential Approval - A Survey," Working Paper Series in Economics 272, University of Lüneburg, Institute of Economics.
- repec:cup:cbooks:9780521785167 is not listed on IDEAS
- repec:cup:cbooks:9780521780506 is not listed on IDEAS
- Wong, Chi-ming & Kohn, Robert, 1996. "A Bayesian approach to additive semiparametric regression," Journal of Econometrics, Elsevier, vol. 74(2), pages 209-235, October.
When requesting a correction, please mention this item's handle: RePEc:zbw:hwwirp:118. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (ZBW - German National Library of Economics)
If references are entirely missing, you can add them using this form.